Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 12, NWS Missoula, MT

August 4, 200710 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 4, 2007, 4:27 AM MDT for 10 counties in Montana. It took effect at Aug 4, 2007, 2:00 PM MDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 2007, 4:27 AM MDT (10:27 UTC)
In effect from
Aug 4, 2007, 2:00 PM MDT
Expired
Aug 4, 2007, 10:00 PM MDT
In force
8 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Lewis and Clark County, MT, Madison County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 2:00 PM MDTTSTM WND DMG3 Nw Lima, MTWINDS ESIMATED TO BE 70 MPH DESTROYED A LARGE WORK SHED NEAR LIMA.
Aug 4, 2:00 PM MDTTSTM WND GST 574 Ne Lima, MTANTELOPE RAWS
Aug 4, 3:02 PM MDTTSTM WND GST 59Red Rock, MTRED ROCK RAWS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3860 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 041027
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
427 AM MDT SAT AUG 4 2007

MTZ108>111-042130-
/O.NEW.KMSO.FW.W.0012.070804T2000Z-070805T0400Z/
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
427 AM MDT SAT AUG 4 2007

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
EAST LOLO...BITTERROOT...AND BEAVERHEAD-DEERLODGE AREAS 
(ZONES 108 THROUGH 111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
MDT THIS EVENING. 

SURFACE WINDS WILL INCREASE EARLY THIS AFTERNOON ACROSS WEST
CENTRAL AND SOUTHWEST MONTANA. SUSTAINED 20-FOOT WINDS OF 10 TO 20
MPH WITH GUSTS NEAR 30 MPH ARE EXPECTED. WINDS WILL CONTINUE UNTIL
DARK BUT LIKELY PEAK FROM 5 TO 7 PM MDT.

TEMPERATURES WILL BE DOWN SEVERAL DEGREES TODAY...BUT THE AIR MASS
HAS DRIED SOMEWHAT AS WELL. THEREFORE...HUMIDITIES WILL SEE ONLY
LIMITED IMPROVEMENT FROM YESTERDAY...LIKELY FALLING INTO THE LOW
TO MID TEENS IN WEST CENTRAL MONTANA AND THE UPPER TEENS TO LOW
20S OVER SOUTHWEST MONTANA.

THE BEAVERHEAD-DEERLODGE WILL ALSO SEE ISOLATED THUNDERSTORMS
DURING THIS PERIOD. WITH DRY LOWER LEVELS...THESE STORMS COULD
PRODUCE STRONG DOWN DRAFTS INITIALLY. SOME LIGHT PRECIPITATION IS
EXPECTED WITH THE STORMS.

A HAINES INDEX OF 5 MODERATE IS EXPECTED ACROSS THE WARNING AREA
THIS AFTERNOON AND EVENING...ENHANCING COLUMN DEVELOPMENT AND
FURTHER INCREASING THE POSSIBILITY OF ERRATIC FIRE BEHAVIOR.

$$
2 follow-up statements
000 
WWUS85 KMSO 041959
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
159 PM MDT SAT AUG 4 2007

MTZ108>111-050400-
/O.CON.KMSO.FW.W.0012.070804T2000Z-070805T0400Z/
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
159 PM MDT SAT AUG 4 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE EAST LOLO...
BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING. 

SURFACE WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON ACROSS WEST
CENTRAL AND SOUTHWEST MONTANA. SUSTAINED 20-FOOT WINDS OF 10 TO 20
MPH WITH GUSTS TO NEAR 35 MPH ARE EXPECTED. WINDS WILL CONTINUE
UNTIL DARK BUT LIKELY PEAK FROM 5 TO 7 PM MDT.

TEMPERATURES WILL BE DOWN SEVERAL DEGREES TODAY...BUT THE AIR
MASS HAS DRIED SOMEWHAT AS WELL. THEREFORE...HUMIDITIES WILL SEE
ONLY LIMITED IMPROVEMENT FROM YESTERDAY...LIKELY FALLING INTO THE
UPPER SINGLE DIGITS TO LOW TEENS IN WEST CENTRAL MONTANA AND THE
LOWER TO MIDDLE TEENS OVER SOUTHWEST MONTANA.

THE BEAVERHEAD-DEERLODGE WILL ALSO SEE ISOLATED TO SCATTERED
THUNDERSTORMS DURING THIS PERIOD. WITH DRY LOWER LEVELS...THESE
STORMS COULD PRODUCE STRONG DOWN DRAFTS INITIALLY. SOME LIGHT
PRECIPITATION IS EXPECTED WITH THE STORMS.

A HAINES INDEX OF 5 MODERATE IS EXPECTED ACROSS THE WARNING AREA
THIS AFTERNOON AND EVENING...ENHANCING COLUMN DEVELOPMENT AND
FURTHER INCREASING THE POSSIBILITY OF ERRATIC FIRE BEHAVIOR.

$$
000 
WWUS85 KMSO 050352
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
952 PM MDT SAT AUG 4 2007

MTZ108>111-050500-
/O.EXP.KMSO.FW.W.0012.000000T0000Z-070805T0400Z/
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
952 PM MDT SAT AUG 4 2007

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING. 

WINDS WILL CONTINUE TO DIMINISH LATE TONIGHT...THOUGH LOCAL GUSTS
ARE POSSIBLE ALONG RIDGE TOPS AND NEAR ANY STRAY SHOWERS
OVERNIGHT. SOME HUMIDITY RECOVERY IS EXPECTED BY MORNING WITH
COOLER TEMPERATURES.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 4, 2:46 AM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 4, 2:46 AM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
246 AM MDT SAT AUG 4 2007

.DISCUSSION...A SOUTHWEST FLOW WILL BE OVER THE NORTHERN ROCKIES
TODAY AS AN UPPER TROUGH PARKS ITSELF ALONG THE WEST COAST. WINDS
ARE A CONCERN AGAIN THIS AFTERNOON AND EVENING...HOWEVER...THE
FOCUS AREA WILL SHIFT SOUTH. ALL AREAS WILL GET SOME LATE DAY
INCREASE...BUT WIDESPREAD BREEZY CONDITIONS SHOULD BE CONFINED TO
WEST CENTRAL MONTANA SOUTH THROUGH LEMHI COUNTY AND SOUTHWEST
MONTANA. TEMPERATURES WILL STILL BE ABOVE NORMAL...BUT WILL BE
SEVERAL DEGREES COOLER THAN THE PAST COUPLE DAYS. AN EMBEDDED
DISTURBANCE WILL MOVE THROUGH LEMHI COUNTY AND FAR SOUTHWEST
MONTANA TODAY PROVIDING ISOLATED CONVECTION AS FAR NORTH AS THE
SOUTHERN BITTERROOTS...SAPPHIRES...AND THE BUTTE/ANACONDA AREA.
EXPECT THE WINDS AND CONVECTION TO RAPIDLY DIMINISH AROUND DARK.

THE TROUGH REMAINS ALONG THE WEST COAST FROM SUNDAY THROUGH THE
REST OF THE WEEK. BY WEDNESDAY THE UPPER LEVEL FLOW HAS FLATTENED
ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO TO PRODUCE A ZONAL
FLOW. EXPECT TO SEE A FEW SHOWERS AND THUNDERSTORMS SCATTERED
THROUGH THE PERIOD. IN ADDITION TEMPERATURES SHOULD REMAIN NEAR OR
JUST A LITTLE ABOVE NORMAL. AT THIS TIME DO NOT SEE ANY
SIGNIFICANT RAINFALL.

&&

.AVIATION...AREAS OF SMOKE WILL IMPACT AVIATION ESPECIALLY DURING
THE AFTERNOON AND EVENING...PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.FIRE WEATHER...SEE ABOVE DISCUSSION FOR MUCH OF THE WIND CONCERNS
IN THE SHORT TERM. EXPECT SIMILAR TIMING AS YESTERDAY FOR WINDS TO
PICK UP IN THE EARLY AFTERNOON. NORTHWEST MONTANA WILL SEE
LOCALLY BREEZY WINDS...BUT LOW LEVEL FLOW AND INSTABILITY WILL BE
DECREASED FROM YESTERDAY. TEMPERATURES WILL BE NOTICEABLY DOWN
FROM YESTERDAY...BUT DEW POINTS ARE ALSO DOWN BEHIND THE COOL
FRONT. THUS...HUMIDITIES WILL SEE ONLY LIMITED IMPROVEMENT.
CONVECTION OVER BEAVERHEAD-DEERLODGE WILL ENHANCE THE WINDS WITH
OUTFLOW ENERGY DUE TO FAIRLY DRY SURFACE CONDITIONS. HOWEVER...SOME
PRECIPITATION IS EXPECTED OUT OF THE STORMS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS
     EVENING FOR BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST
     BEAVERHEAD-EAST LOLO.

ID...&&

SHORT TERM/FIRE WEATHER...WHITMORE
LONG TERM....KOLATA
AVIATION...KOLATA

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.